Wisconsin, 2004

Strong Wind in Wisconsin, April 18 to 19, 2004

April 18 to 19, 2004 · NWS MKX · 20 events in 20 counties and zones

Strong gradient winds affected south-central and southeast Wisconsin for many hours. Maximum wind gusts were generally in the 40 to 49 kt range (46 to 57 mph).

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong gradient winds affected south-central and southeast Wisconsin for many hours. Maximum wind gusts were generally in the 40 to 49 kt range (46 to 57 mph). There were numerous newspaper reports of broken tree branches hitting power lines with a resultant power outage. Strong cross winds may have been indirectly responsible for the death of a motorcyclist who lost control and crashed in a farm field in the Town of Yorkville of Racine County. In Sheboygan County near Glenbeulah the strong winds moved a silo off its foundation about 16 inches, ripped a door off a barn, and knocked down some large trees. In the city of Sheboygan the strong winds blew in several windows at a car dealership. Near the city of Oregon (Dane Co.) a home was damaged by a large, wind-toppled tree. Electrical companies estimated that about 20,000 customers in south-central and southeast Wisconsin lost power at one time or another.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 18, 2:28 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 2:28 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 AM CDT SUN APR 18 2004

.DISCUSSION...FORECAST FOCUS THUNDERSTORM CHANCES TODAY AND
TONIGHT...AND ON VERY STRONG WINDS.

THUNDERSTORM ACTIVITY SHIFTED TO NORTH OF CWA...AND EAST. MODELS AND
BUFFY INDICATE CWA WILL REMAIN VERY STABLE WITH MORNING...THEN
DESTABILIZE IN MID LAYERS THIS AFTERNOON. CAPES AROUND 1K...LI/S
-3...AND TT/S 50. HOWEVER...MOST INSTABILITY SHOULD BE IN MID
LAYERS...WITH CINS AROUND 300 BELOW 10K FEET. WESTERN SECTIONS STILL
UNDER SLIGHT RISK...SO WILL KEEP SMALL POPS IN FORECAST THERE...BUT
EASTERN SECTIONS SHOULD BE TOO STABLE. MOS POPS ARE VERY LOW...EVEN
IN WEST. MODELS CONTINUE TO INCREASE LLJ TO NEAR 60 KNOTS THIS
AFTERNOON AND EVENING. MOMENTUM XFER ON BUFFY AROUND 45 KNOTS TO
SURFACE THIS AFTERNOON...SO WILL KEEP WIND ADVISORY AS PER PREVIOUS
FORECAST. WILL ALSO MENTION MID 80S FOR HIGHS TODAY BASED ON TRAJ
FORECASTS AND COORDINATION WITH ARX. THESE TEMPERATURES...RH/S IN
30S...AND STRONG WINDS COULD MEAN DANGEROUS FIRE WEATHER SITUATION.
HOWEVER...MOST OF CWA HAS HAD RAIN LAST COUPLE OF DAYS...SO DANGER
APPEARS MINIMAL AT THIS TIME.

MODELS IN BETTER AGREEMENT ON THUNDERSTORMS TONIGHT ALONG AND AHEAD
OF COOL FRONT...IN STRONG LLJ. AIRMASS SHOULD DRY OUT BY AROUND
10Z...ESPECIALLY IN MID LEVELS...SO WILL KEEP MONDAY DRY. COOL
FRONT SHOULD SWEEP THROUGH SOUTHEAST CORNER IN EARLY MORNING HOURS
MONDAY. EXPECT ONLY AROUND 5 DEGREES RECOVERY MONDAY DUE TO
MODERATE CAA.

&&

.MKX...WIND ADVISORY SUNDAY AFTERNOON INTO SUNDAY NIGHT FOR ALL OF
CWA.
Hazardous weather outlook, Apr 18, 3:36 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 AM CDT SUN APR 18 2004

WIZ046-047-051-052-056>060-062>072-191000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
436 AM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TO 20 TO 30 MPH...WITH GUSTS TO 45 MPH ACROSS
SOUTHERN WISCONSIN THIS AFTERNOON AND EVENING. THE COMBINATION OF
STRONG WINDS AND WARM TEMPERATURES WILL INCREASE THE WILD FIRE
DANGER...ESPECIALLY IN THE FAR SOUTH WHICH DID NOT RECIEVE ANY
RAINFALL OVERNIGHT.  GALE WARNINGS ARE IN EFFECT FOR THE WATERS OF
LAKE MICHIGAN. IN ADDITION THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY OVER SOUTH CENTRAL
WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH

THUNDERSTORMS WILL BE POSSIBLE MAINLY TUESDAY NIGHT AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Marquette forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Green Lake forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Fond du Lac forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Sheboygan forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Sauk forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Columbia forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Dodge forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Washington forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Ozaukee forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Dane forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Iowa forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Jefferson forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Waukesha forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Milwaukee forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Lafayette forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Green forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Rock forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Walworth forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Racine forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
April 18, 8:00 AM CST to April 19, 11:00 AM CST
Where
Kenosha forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392432, 5392433, 5392434, 5392435, 5392436, 5392437, 5392438, 5392439, 5392440, 5392441, 5392442, 5392443, 5392444, 5392445, 5392446, 5392447, 5392448, 5392449, 5392450, 5392451.